Accidentally Took Two Lexapro Pills
In our latest question and answer, the pharmacist discusses what can occur if you accidentally take an extra pill of the antidepressant Lexapro (escitalopam).
I recently transitioned from Celexa (40 mg once a day) to Lexapro (20 mg once a day) for about a month. I accidentally took two 20 mg of Lexapro this morning. I feel foggy, out of it, but nothing severe. I also take klonopin (1mg) for anxiety. Hasn't been my first time doing this but first time doing this with a new medication.
Accidentally taking an extra dose of medication can certainly happen, and it is important to be aware of the steps that you should take if you find yourself in this situation.
Accidentally Overdosing Lexapro
In the case of Lexapro, it has a relatively wide dosage range when it comes to safety.
In fact, the SSRI (selective serotonin reuptake inhibitor) class of medication in general is thought to be among the safest when it comes to the consequences of overdose.
One study reported that cases in which up to 30 times the recommended dose of an SSRI was consumed, there were minimal, if any, reported side effects.
The extra dose you took amounts to 40 mg, which is over the FDA approved maximum daily dose of 20 mg. Nevertheless, any adverse events you may experience will likely be mild.
The prescribing information for Lexapro discusses cases of overdose with the drug:
"In clinical trials of escitalopram, there were reports of escitalopram [Lexapro] overdose, including overdoses of up to 600 mg, with no associated fatalities. During the postmarketing evaluation of escitalopram, Lexapro overdoses involving overdoses of over 1000 mg have been reported. As with other SSRIs, a fatal outcome in a patient who has taken an overdose of escitalopram has been rarely reported."
Of course, it goes without saying that everyone's medical situation is different and you should reach out to your doctor or Poison Control (1-800-222-1222) if you are concerned or feeling any unusual symptoms.
Side Effect Of Taking Too Much Lexapro
As mentioned above, any side effects you experience will most likely be mild and would be similar to the usual side effects of the drug. This includes:
- Low blood pressure
One case study looked at Lexapro intoxication in which an individual presented to the ER after taking 190 mg. The reported symptoms were:
- Low blood pressure
The treatment was based on gastric lavage (i.e. stomach pump/irrigation) and symptom management with no lasting adverse effects.
Again, if you do feel any symptoms associated with the extra pill of Lexapro that you took, it is important to reach out to your doctor, call Poison Control, or go to the ER, just in case.
It is important not to skip your next scheduled dose of Lexapro after your dosing mistake. Be sure to take it as scheduled.
Accidentally taking one extra dose of Lexapro shouldn't cause too many adverse effects. In most cases, you should resume your normal dosing schedule, even if you accidentally take an extra dose.
I saw a commercial for Trulicity and is clearly st...Sep 16, 2019
Three months ago I developed shingles on my scalp....Sep 09, 2019